Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 192, NWS Lincoln, IL

July 9, 2003Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2003, 6:34 PM CDT for Piatt County, Illinois. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 6:34 PM CDT (23:34 UTC)
Expired
Jul 9, 2003, 7:30 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Piatt County, IL

The radar

The Lincoln radar (KILX), 62 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 5:25 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 092334
SVRILX
ILC147-100030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
633 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIATT COUNTY IN CENTRAL ILLINOIS

* UNTIL 730 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DE LAND...OR ABOUT 11 MILES NORTH OF
  MONTICELLO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANSFIELD
  

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4013 8868 3991 8870 3993 8849 4026 8850

$$

EH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:15 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 2:15 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED JUL 9 2003

PLENTY OF CHALLENGES THIS PACKAGE...ESPECIALLY WITH SEVERE WEATHER
AND HEAVY RAINFALL TONIGHT AND THEN IN NORTHWEST FLOW AND POTENTIAL
PRECIPITATION THROUGH THE REST OF THE PERIOD.

LATEST 17Z SFC ANALYSIS PLACES SFC LOW ACROSS CENTRAL PLAINS STATES
WITH STATIONARY BOUNDARY ACROSS CENTRAL PLAINS STATES EAST ACROSS
NORTH CENTRAL ILLINOIS EAST INTO NORTHERN OHIO VALLEY. LATEST 1745Z
VISIBLE SATELLITE PLACES PLENTY OF CLOUDS ACROSS CWA. LATEST 1745Z
W/V IMAGE PLACES SEVERAL S/WS ACROSS UPPER MIDWEST AND PLAINS
STATES. LATEST 1809Z KILX RADAR PLACES TSTMS ACROSS EAST CENTRAL
ILLINOIS WITH ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY DEVELOPING
ACROSS ENTIRE CWA. PRECIPITATION WAS MOVING EAST.

NCEP IN BACK-UP MODE SO MODEL GUIDANCE IS DIFFERENT THEN NORMAL.
WILL MAKE SOME MINOR ADJUSTMENTS FROM PREVIOUS THINKING.

MODELS PLACE STATIONARY BOUNDARY ACROSS CWA WITH SFC LOW PRESSURE
PULLING OUT OF THE PLAINS...WHICH WILL MOVE SFC COLD FRONT ACROSS
CWA LATE TONIGHT THROUGH THURSDAY MORNING. MODELS PLACE H50 HIGH
ACROSS SOUTHWEST U.S WITH H50 TROUGH ACROSS UPPER MIDWEST SOUTH TO
GULF COAST REGION BY 12Z THU.  H50 RIDGE IS ACROSS MOUNTAIN WEST
WITH H50 TROUGH ACROSS GREAT LAKES REGION SOUTH TO GULF COAST REGION
BY 12Z FRI.  H50 TROUGH IS ALONG EAST COAST WITH STRONG H50 RIDGE
ACROSS MOUNTAIN WEST /WESTERN PLAINS BY 12Z SUN.  MODELS MOVE SFC
LOW PRESSURE ACROSS NORTHERN IL/SOUTHERN WI BY 12Z THU AND IS ACROSS
EASTERN GREAT LAKES BY 12Z FRI. MODELS MAINTAIN CWA MAINLY IN NW
FLOW AT H50 SO IMPULSES WILL BE POSSIBLE. LATEST T/H CROSS SECTIONS
INDICATES HIGH RH AT ALL LEVELS BETWEEN 06Z THU-12Z THU. THEN
MAINTAINS SOME HIGH LOW LEVEL RH THROUGH 12Z SAT. LATEST 18Z WED
UPPER AIR SOUNDING INDICATES GOOD CAPE/... LI/S -10...AND HIGH PW/S.
LATEST MODEL SOUNDING DATA INDICATES HIGH LOW LEVEL RH THROUGH 12Z
SAT. SOUNDING DATA INDICATES SOME POSSIBLE PCPN ON FRIDAY...AND WILL
ADD CHC IN SOUTH FRIDAY AFTERNOON.  LATEST 310K ISENTROPIC SFC
INDICATES COND PRES DEF AND LIFT BY 00Z THU-06Z FRI. THEN MAINTAINS
DECENT COND PRES DEF ACROSS SE CWA THROUGH 12Z THU. THEN BRINGS BACK
DECENT COND PRES DEF ACROSS SE CWA BY 00Z SAT. MODELS PLACE 850
TEMPS +16C TO +18C BY 12Z THU...+13C TO +14C BY 12Z FRI THROUGH 12Z
SAT.  WITH BOUNDARY IN PLACE...FLOOD WATCH AREA LOOKS GOOD.
HOWEVER...WITH THIS AIRMASS LOCALIZED FLASH FLOODING IS POSSIBLE
ACROSS ENTIRE CWA.

EXTENDED...ONLY MINOR ADJUSTMENTS AND ADDED PRECIPITATION FOR
WEDNESDAY.

TEMPERATURES...ONLY MINOR ADJUSTMENTS.

.ILX...FLOOD WATCH TODAY AND TONIGHT ZONES 27>31..36>38..40>48.

13
Hazardous weather outlook, Jul 9, 11:05 AM CDT, 7 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-092200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY ACROSS PORTIONS OF CENTRAL ILLINOIS
FROM LATE THIS MORNING THROUGH TONIGHT...

A STATIONARY FRONT STRETCHED ACROSS CENTRAL ILLINOIS WILL REMAIN THE
FOCUS OF THUNDERSTORM DEVELOPMENT FROM LATE THIS MORNING THROUGH
THIS AFTERNOON. IN ADDITION...LOW PRESSURE IS FORECAST TO PUSH
ACROSS IOWA EARLY THIS AFTERNOON AND INTO SOUTHERN WISCONSIN BY THIS
EVENING. A COLD FRONT STRETCHING FROM THE LOW WILL PUSH INTO WESTERN
ILLINOIS LATE THIS EVENING AND BEGIN TO INTERACT WITH A VERY WARM
AND UNSTABLE AIR MASS OVER CENTRAL ILLINOIS. ALTHOUGH MOST OF
CENTRAL AND SOUTHEAST ILLINOIS HAS THE THREAT FOR SEVERE STORMS THIS
AFTERNOON AND EVENING...THE PRIMARY AREA OF CONCERN FOR DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL STRETCH ALONG AND
WEST OF A SPRINGFIELD TO BLOOMINGTON LINE LATE THIS AFTERNOON AND
THIS EVENING. IN ADDITION TO THE DAMAGING WIND AND ISOLATED TORNADO
THREAT...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS THAT DO
DEVELOP ACROSS THE AREA TODAY...ADDING TO THE ALREADY SATURATED
SOILS OVER PARTS OF CENTRAL ILLINOIS FROM YESTERDAYS TORRENTIAL
DOWNPOURS. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS ROUGHLY ALONG
AND NORTH OF A BEARDSTOWN TO DANVILLE LINE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ALONG
AND EAST OF INTERSTATE 57. PRIMARY THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL. THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

PLAHMER

In the hours before

Special weather statement, Jul 9, 1:27 PM CDT, 5 hours 7 minutes before
ILZ038-042>044-051>054-061-091900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
127 PM CDT WED JUL 9 2003

...PART OF SEVERE THUNDERSTORM WATCH 696 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 5 PM
HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS...

MCLEAN...LOGAN...DEWITT...MACON...PIATT...SANGAMON...
CHRISTIAN...SHELBY AND MOULTRIE.

THE THREAT OF SEVERE WEATHER WITH THIS FIRST ROUND OF STORMS TODAY
HAS NOW SHIFTED EAST OF THE REGION.

MORE THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON. BE AWARE OF THE POSSIBILITY OF
MORE SEVERE WEATHER LATER TODAY AND TONIGHT.

IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT FOR MCLEAN...LOGAN...
DEWITT AND PIATT COUNTIES THROUGH TONIGHT.

PLAHMER
Local storm report, Jul 9, 5:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
509 PM CDT WED JUL 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    1 S LEXINGTON             IL   1.00 INCH HAIL
07/09/03   MCLEAN                         REPORTED BY ESDA.

DK/MH
Local storm report, Jul 9, 6:06 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
606 PM CDT WED JUL 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    CONGERVILLE               IL   .88 INCH HAIL
07/09/03   WOODFORD                       FROM ESDA

DK/MH
Local storm report, Jul 9, 6:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
615 PM CDT WED JUL 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    1.5 N CARLOCK             IL   .75 INCH HAIL
07/09/03   MCLEAN                         FROM ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:29 PM CDTSevere Thunderstorm WarningILXMorgan, Scott61 min
Jul 8, 10:09 PM CDTSevere Thunderstorm WarningILXCass, Mason66 min
Jul 8, 10:27 PM CDTSevere Thunderstorm WarningILXMenard63 min
Jul 8, 10:45 PM CDTSevere Thunderstorm WarningILXSangamon30 min
Jul 8, 11:09 PM CDTSevere Thunderstorm WarningILXChristian51 min
Jul 8, 11:45 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby45 min
Jul 9, 11:47 AM CDTSevere Thunderstorm WarningILXMcLean58 min
Jul 9, 1:25 PM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Jul 9, 2:35 PM CDTSevere Thunderstorm WarningILXEdgar25 min
Jul 9, 2:54 PM CDTFlash Flood WarningILXEdgar3 hr
Jul 9, 4:05 PM CDTSevere Thunderstorm WarningILXMcLean55 min
Jul 9, 4:40 PM CDTTornado WarningILXMcLean50 min
Jul 9, 5:10 PM CDTSevere Thunderstorm WarningILXWoodford65 min
Jul 9, 5:29 PM CDTSevere Thunderstorm WarningILXChampaign61 min
Jul 9, 5:31 PM CDTSevere Thunderstorm WarningILXMcLean59 min
Jul 9, 5:33 PM CDTFlash Flood WarningILXMcLean6 hr
Jul 9, 5:42 PM CDTTornado WarningILXChampaign63 min
Jul 9, 5:49 PM CDTTornado WarningILXPiatt41 min
Jul 9, 5:55 PM CDTSevere Thunderstorm WarningILXTazewell65 min
Jul 9, 5:58 PM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Jul 9, 6:08 PM CDTTornado WarningILXVermilion52 min
Jul 9, 6:12 PM CDTFlash Flood WarningILXWoodford6 hr
Jul 9, 6:16 PM CDTSevere Thunderstorm WarningILXWoodford59 min
Jul 9, 6:20 PM CDTSevere Thunderstorm WarningILXDeWitt55 min
Jul 9, 6:24 PM CDTSevere Thunderstorm WarningILXFulton66 min
Jul 9, 6:28 PM CDTSevere Thunderstorm WarningILXMcLean62 min
Jul 9, 6:43 PM CDTSevere Thunderstorm WarningILXEdgar62 min
Jul 9, 6:57 PM CDTSevere Thunderstorm WarningILXDouglas63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.